Just like any other type of opioid-based drug, you can become addicted to the codeine in certain types of cough syrup. Though most people who use this substance do so under the care of a doctor and in low enough doses to avoid any serious side effects, some individuals, mostly adolescents, abuse codeine syrup by mixing it with alcohol or soda in order to get high.
The Dangerous Abuse of Codeine Cough Syrup
According to the National Institute on Drug Abuse, “Drinking promethazine-codeine cough syrup mixed with soda (a combination called syrup, sizzurp, purple drank, barre, or lean) was referenced frequently in some popular music beginning in the late 1990s and has become increasingly popular among youth in several areas of the country.” Sometimes, the drug is mixed with alcohol while other times it may be sweetened with hard candies.
The seriousness of this issue is important to note, as many teens who abuse codeine cough syrup do so because they are attempting to find another way to feel drunk, as they cannot yet buy alcohol. Therefore, they often do not consider how the drug is affecting them, and because they believe it to be a harmless medication, they do not realize how dangerous their abuse is. If a teen drinks cough syrup with codeine frequently at parties, there is a chance that they may become addicted to it.
How Does a Person Become Addicted to Codeine Cough Syrup?
The same way they become addicted to any other opioid-based drug: by abusing it frequently in order to feel a high. Soon, several issues will begin to occur:
- The individual will become tolerant to the drug’s effects, needing more in order to feel the same high.
- The individual will likely try to compensate by abusing the drug in higher doses.
- The individual will experience withdrawal symptoms when they are not able to obtain the drug because they have become dependent on its effects, also leading them to abusing more to counteract these symptoms.
- The individual will begin to seek out the drug, sometimes doing anything (lying, stealing, etc.) in order to obtain it.
- The individual will likely experience consequences of their abuse and still be unable to stop.
Addiction does not occur the minute a person begins abusing codeine cough syrup, but if they continue to do so on a regular basis, the same issues that happen with all opioid drugs when abused can still occur.
In addition, other consequences are also possible with the abuse of this drug. According to the NIDA, “Codeine and other opioids present a high risk of fatal overdose due to their effect of depressing the central nervous system, which can slow or stop the heart and lungs.” Drinking alcohol in addition to the drug itself can greatly intensify these risks.
How Can I Avoid Codeine Cough Syrup Addiction?
Codeine is dangerous when abused, and it is only available by a doctor’s prescription for a reason. Therefore, it is important to avoid using it in any way that it is not prescribed and absolutely avoiding the high dose, frequent abuse of it. If you have more questions about codeine or other opioid-based drugs, call 800-429-5210 (Who Answers?).